Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nausea & Vomiting
Aug 22, 2005

My current drug regimen of Kaletra and Combivir is causing frequent bouts with nausea and vomiting. Can you prescribe a regimen that would alleviate or lessen these side effects? Also, is one antiemetic better than another for the above side effects? Thank you.

Response from Dr. Wohl

If this is your first regimen, you have been on it for more than a couple of months, and you are undetectable, then a switch may be advisable.

There are several options. It is possible you are having trouble with the ritonavir component versus the lopinavir compnent of Kaletra. If it is the ritonavir, you may have trouble with other protease inhibitors that are paired with this drug but this is less likely if lower doses of ritonavir are used. Therefore, atazavanir (Reyataz) OR fosamprenavir (Lexiva) may be attractive as each can be boosted with only 100 mg of ritonavir a day (half of the ritonavir dose you are on now).

If even that is hard to tolerate, a non-nucleoside such as efavirenz (Sustiva) or nevirapine (Viramune) may be an option depending on your history.

As far as antiemetics, phenergan and compazine are usually first line. Some people swear by ginger root. Marinol or its illegal counterpart also has been reported to help. Next you are looking at expensive medications that are used for cancer such as Zofran - which I would only recommend if you have few to none HIV therapy alternatives.

DW



Previous
HIV vs. FIV vs. SIV...
Next
Opinion on this regimen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement